Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Dec 18, 2021, 5:28 AM CST for Burnet County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2021, 5:28 AM CST (11:28 UTC)
- Expired
- Dec 18, 2021, 6:15 AM CST
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.75 in
- Wind
- 30
County Burnet County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted.
100 WWUS84 KEWX 181128 SPSEWX Special Weather Statement National Weather Service Austin/San Antonio TX 528 AM CST Sat Dec 18 2021 TXZ171-172-181215- Llano TX-Burnet TX- 528 AM CST Sat Dec 18 2021 ...A strong thunderstorm will impact portions of southeastern Llano and southwestern Burnet Counties through 615 AM CST... At 527 AM CST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Kingsland, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Burnet, Marble Falls, Kingsland, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State Park, Longhorn Cavern State Park, Cottonwood Shores and Sunrise Beach Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3050 9854 3063 9863 3089 9834 3059 9811 TIME...MOT...LOC 1127Z 237DEG 22KT 3057 9853 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ CP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Dec 18, 2:23 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 18, 2:23 AM CST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 223 AM CST Sat Dec 18 2021 .SHORT TERM (Today through Sunday)... A complex forecast for the weekend across South Central Texas. As of 2am shower and thunderstorm activity is already ongoing across areas west of Interstate 35. A decent thunderstorm across northwestern Travis County has already dropped over an inch of rainfall near Cedar Park. Mesoscale models show activity increasing along the I-35 corridor from 3am through 7am in response to a mid-level shortwave that is approaching from the west as the front lags back to the north. As of 2am the front is still from a Midland to Abilene to Denton line. Models have come into agreement that the front won't be approaching out Hill Country counties now until the 7am to 9am time frame. This would put the front through the I-35 corridor around 11am/Noon and out of our CWA by mid to late afternoon (3pm-ish). Highs for today will occur ahead of the front, which means in some cases fairly early this morning, and then temperatures will fall throughout the day behind the front. By this evening most areas will have dropped into the upper 40s and lower 50s, with the exception of the far SW counties which may still be hanging onto 60 degrees at that point. In addition to the dropping temperatures winds will be very gusty out of the north. Sustained winds of 15 to 20 mph are likely, with some gusts as high as 30 to 35 mph. Before we talk any wintry precipitation possibility...spoilers the chances across the Edwards Plateau are VERY low to basically nil...lets talk storms! As mentioned in morning Day 1 Convective Outlooks and MCDs from SPC as well as previous AFDs from our office the environment ahead of the front is decently favorable for strong to possibly severe storms. MLCAPE values of 1000-1500 J/kg will help these storms bubble up, shear values of anywhere from 30-45 knots are shown in forecast soundings which could help storms maintain themselves, and dewpoints are in the upper 60s and low 70s this morning so there is plenty of juicy moisture to feed the storms. In addition mid-level lapse rates of around 7 C/km will also help with storm development. Based on these parameters SPC maintained the Marginal Risk of Severe storms across our interior counties, along and either side of I-35, through the early morning hours, and have most of the area under a Marginal Risk of Severe storms for the morning hours tomorrow. The new Slight Risk concentrated along the Texas Coast does clip Lavaca County. There have been a few model soundings that show some decent low-level shear, so that low end risk of a Tornado along the Texas Coast drove their upgrade to a Slight Risk. As already discussed showers and storms could become more numerous through the early morning hours in response to the shortwave, and once the front arrives after sunrise the coverage will increase even more. The front itself should quickly undercut a lot of the convection, resulting in more elevated storms, but some of the high resolution models do still show an elevated storm or two behind the front through the afternoon hours tapping into some of the shear. For this reason have left at least isolated thunderstorms in through the afternoon, although most of the post-frontal precipitation should be rain. There will be a break in the rain for this evening once the front has pushed south out into the Gulf of Mexico, but rain chances will return late tonight and into Sunday as the southern stream of the upper trough moves across Texas. While the northern stream is what is pushing the front through and causing storms, this southern stream led to a discussion of possible wintry mix across some areas, mainly to the north and west of our counties. While confidence was not high enough to introduce wintry precipitation in the grids, some models continue to try and produce a BRIEF wintry mix across northern areas of the Edwards Plateau (northern Val Verde, Edwards, Kerr, and far NW Gillespie Counties). Could there be a snow pellet or sleet pellet briefly mixed in with the rain, sure. Forecast soundings do show a cold layer just off the surface that is close to, or just below freezing. Models came in a bit warmer with the 00z run so surface temperature forecasts have generally warmed to at or above freezing across our entire area. For this reason are sticking with the cold rain. Due to the above freezing surface temperature and ground temperatures that are well above freezing, accumulations of anything freezing/frozen are not expected. Some models have even also backed off slightly on the coverage and intensity of precipitation further west across the Edwards Plateau and Hill Country through the day. Model soundings show a fairly stout dry layer just off the surface, but do moisten the atmosphere right at the surface. With clouds and the rain around afternoon highs on Sunday will remain in the mid 40s to low 50s. && .LONG TERM (Sunday Night through Friday)... As an upper level trough moves over Texas, isolated to widely scattered showers end from west to east Sunday night into early Monday morning with rainfall amounts of 1/10 inch or less. Cannot rule out a few lightning flashes due to very weak instability aloft. Forecast soundings suggest a potential for a mix with sleet or snow across northern parts of Edwards and Val Verde counties to western parts of Kerr and Gillespie counties if the precipitation lingers longer than expected. Will leave mention out as precipitation should end before that occurs. There would be no accumulations anyway due to surface and ground temperatures staying above freezing. Warmer temperatures are expected on Monday as skies clear, however they will remain below normal. Freezing temperatures are possible around sunrise on Tuesday in low lying spots in the Hill Country and along the Escarpment. A warming trend is expected as southerly lower level flow gradually returns under a warm west-southwest mid level flow off the Mexican Plateau Tuesday through Friday (Christmas Eve) into next Saturday (Christmas Day). This leads to the return of well above normal temperatures. There is a potential for a Pacific front or dryline later in the week or Christmas day, however, models lack consensus and consistency. If this were to occur, high temperatures may be even warmer. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 39 50 39 59 / 80 - 20 20 10 Austin Bergstrom Intl Airport 67 38 50 36 59 / 80 - 20 20 10 New Braunfels Muni Airport 69 39 50 37 62 / 80 - 20 30 10 Burnet Muni Airport 61 34 47 36 59 / 80 10 20 20 10 Del Rio Intl Airport 67 41 49 39 64 / 40 40 40 20 0 Georgetown Muni Airport 64 34 47 37 58 / 80 - 20 20 10 Hondo Muni Airport 69 39 50 37 63 / 60 20 30 20 - San Marcos Muni Airport 68 38 49 37 60 / 80 - 20 30 10 La Grange - Fayette Regional 69 40 50 39 60 / 80 - 10 30 20 San Antonio Intl Airport 68 40 50 39 60 / 70 10 20 20 10 Stinson Muni Airport 71 42 53 41 63 / 70 10 20 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Long-Term...04
Hazardous weather outlook, Dec 18, 4:11 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CST Sat Dec 18 2021 TXZ171>173-183>194-202>209-217>225-228-191015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CST Sat Dec 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a marginal risk for isolated severe storms Saturday across the Hill Country and along and east of I-35. Damaging thunderstorm winds will be the main hazard followed by the chance of some hail. Locally heavy rainfall may lead to minor flooding in a few low- lying spots across the eastern Hill Country and along and east of the I-35 corridor. Between 3/4 and 2 inches of rain is forecast across this area, with isolated pockets of higher amounts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 18, 2:04 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
204 AM CST Sat Dec 18 2021
TXZ173-180845-
Williamson TX-
204 AM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of Williamson County
through 245 AM CST...
At 203 AM CST, Doppler radar was tracking a strong thunderstorm near
Round Rock, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Anderson Mill,
Serenada, Leander, Hutto, Bartlett, Liberty Hill, Jarrell, Florence,
Weir, Georgetown Dam, Granger Dam, Sun City, Laneport, Waterloo and
Schwertner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3087 9762 3074 9727 3068 9725 3044 9779
3045 9781 3060 9790 3090 9778
TIME...MOT...LOC 0803Z 225DEG 31KT 3059 9772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CPSpecial weather statement, Dec 18, 2:48 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CST Sat Dec 18 2021
TXZ173-180930-
Williamson TX-
248 AM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of northeastern
Williamson County through 330 AM CST...
At 248 AM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or near Serenada, moving northeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir,
Georgetown Dam, Sun City, Theon, Walburg, Schwertner and Jonah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3087 9762 3074 9728 3056 9763 3063 9780
3090 9778
TIME...MOT...LOC 0848Z 228DEG 22KT 3071 9759
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CPSpecial weather statement, Dec 18, 4:59 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
459 AM CST Sat Dec 18 2021
TXZ173-181115-
Williamson TX-
459 AM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of northeastern
Williamson County through 515 AM CST...
At 459 AM CST, Doppler radar was tracking a strong thunderstorm near
Granger Dam, or near Granger, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Granger, Bartlett, Granger Dam, Laneport, Hoxie, Waterloo,
Sandoval and Hare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Granger Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3074 9727 3072 9727 3063 9722 3062 9722
3060 9753 3077 9750 3081 9746
TIME...MOT...LOC 1059Z 234DEG 26KT 3075 9737
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AATSpecial weather statement, Dec 18, 5:28 AM CST, 0 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 528 AM CST Sat Dec 18 2021 TXZ171-172-181215- Llano TX-Burnet TX- 528 AM CST Sat Dec 18 2021 ...A strong thunderstorm will impact portions of southeastern Llano and southwestern Burnet Counties through 615 AM CST... At 527 AM CST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Kingsland, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Burnet, Marble Falls, Kingsland, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State Park, Longhorn Cavern State Park, Cottonwood Shores and Sunrise Beach Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3050 9854 3063 9863 3089 9834 3059 9811 TIME...MOT...LOC 1127Z 237DEG 22KT 3057 9853 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:04 AM CST | Special Weather Statement | EWX | Williamson | 41 min |
| Dec 18, 2:48 AM CST | Special Weather Statement | EWX | Williamson | 42 min |
| Dec 18, 4:59 AM CST | Special Weather Statement | EWX | Williamson | 16 min |
| Dec 18, 6:07 AM CST | Special Weather Statement | EWX | Burnet | 53 min |
| Dec 18, 7:34 AM CST | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Dec 18, 8:14 AM CST | Special Weather Statement | EWX | Caldwell | 46 min |
| Dec 18, 8:27 AM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 13 min |
| Dec 18, 9:11 AM CST | Special Weather Statement | EWX | Bexar | 49 min |
| Dec 18, 9:30 AM CST | Special Weather Statement | EWX | Real | 45 min |
| Dec 18, 9:55 AM CST | Special Weather Statement | EWX | Wilson | 50 min |
| Dec 18, 10:03 AM CST | Special Weather Statement | EWX | Uvalde | 42 min |
| Dec 18, 10:05 AM CST | Special Weather Statement | EWX | Kinney | 40 min |
| Dec 18, 10:09 AM CST | Severe Thunderstorm Warning | EWX | Wilson | 36 min |
| Dec 18, 10:21 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 39 min |
| Dec 18, 10:25 AM CST | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 35 min |
| Dec 18, 10:49 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Medina | 41 min |
| Dec 18, 12:20 PM CST | Special Weather Statement | EWX | Goliad | 40 min |
| Dec 18, 12:38 PM CST | Special Weather Statement | EWX | DeWitt | 52 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.